The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Hi there! Nortriptyline experiences..


#1

Really not sure why am I writing this and what I am looking for but thought I should start somewhere. And you seem like a friendly bunch!

I first starting to display MAV symptoms in 2013, I believe it was brought on by work stress (I run my own business with my partner). Like many of you, I have had a long and rocky path to get to the point of diagnosis. The first significant MAV patch was in 2014 which led to severe insomnia and anxiety. I believe with the aid of Sodium Valproate (always difficult to know what really helped) things improved so I was able to go back to work although I don’t think I ever got beyond 80% - I had to give up dancing and drinking alcohol. The following year it came back and got steadily worse until again I had to give up working - the lights in the office, working on computer screens and just being able to think straight (and sometimes talk straight!) became too much. So essentially I have spent the last 18 months pretty much housebound. I tried sodium valproate but very recently weaned off after a year of taking as it did not seem to help this time around. Have also tried Propanalol (doc asked me to come off after I had chest pains), Amitriptyline, nerve blocks, 1 round of botox, Vit B2 & Magnesium all without luck. I follow the migraine diet as best as possible. The only thing which might have helped ever so slightly is Venlafaxine which I am still on (150mg), although I think this could just be because it has improved my anxiety not the actual dizziness/aversion to light/sounds/smells, strange vision, neck pain etc etc.

3 weeks ago I started Nortriptyline 10mg and had really been hoping this would be the one! I had heard lots of success stories so was keeping everything crossed that it would help me too. Sadly three weeks in I feel worse still. I keep telling myself its early days but wanted to see if anyone had felt significantly worse after starting Nortriptyline?

Luckily I have a follow-up appointment with dr s next week so sure he will have an opinion but even struggling to keep up the med trial until then.

Also writing this on the computer is such a challenge, I’m impressed with how many of yu have managed.


#2

Welcome to the board, Natalie!

I would definitely up the Nort a bit before giving up on it. How far up did you get with Ami? It’s a shame you gave that up because I found it particularly helpful for computer work, but of course everyone’s mileage varies.

None of these things are a silver bullet and relapses and symptoms can fluctuate which makes establishing the efficacy of the medicine quite tricky.

Keep pushing for a fix!!


#3

Hi Natalie, sorry to hear you’ve been struggling. I’ve been in or instill am infact a similar position to you. I’ve had MAV on and off for 15 years but controlled it over periods. Ami worked well for me in the past then a year ago bad flare up it stopped working.
I saw Dr S and he changed me to Nori i was very optimistic 3 weeks in didn’t feel too bad tbh then eventually began feeling worse. Had terrible December with insomnia amongst other symptoms 3 months in and I couldn’t get hold of Dr S so swapped back to Ami to get my sleep :zzz:. Everyone’s different so yours may still work but it’s always worth hanging in there for couple months at least to allow it to work.
I’ve always struggled looking at these dam screens think my MAV has got progressively worse with technology advances smart phones, tablets.
Hope your appointment with Dr S goes well.
Alex


#4

I think you may have hit a nail here Alex. Human Evolution can’t keep up with technological advances. Not saying too much computer screen time causes MAV, though maybe it can but certainly it can be a factor for anybody with a predisposition to it anyway. Excess of anything, computer screen, exercising etc all seem to be involved somewhere along the line. Exacerbates the weakest link I suppose somehow, Helen


#5

Hi, and welcome to the ‘friendly bunch’. We certainly are that. A nice group of sympathetic people, if I say so myself. Hope knowing us all can make your MAV journey easier,

A most interesting statement. I say that because although others have had great success with it recently particularly in the US, Effexor for MAV seems still in its infancy in UK where medics still seem to favour the older drugs, Propranolol, Ami and Noritriptyline, and Sodium Valproate. I understand Effexor has an excellent reputation for visual vertigo but have often wondered whether or not it works more as an antidepressant than migraine preventative,

Symptoms vary person to person but I understand you. I had many months I couldn’t tolerate screens at all, TV or computer and many other shorter periods too. It’s not unusual but hopefully improves with time/meds or whatever! Helen


#6

Thanks very much James!

Keeping this short as can feel a typical ‘painful head/aura’ migraine coming on (do you ever get those?). Ami was initially prescribed for anxiety I think I was on 10-20mg - is that a similar dose to what is recommended for MAV? If not perhaps I should reconsider.

Thanks for the encouragement, most welcome right now!


#7

15 years? Ouch! You look very young in your piccie. I feel for you. Thanks for letting me know your experience.

Are you managing to hold down a job okay?


#8

Recommended is 20-50mg, but it’s quite an effective drug so people are rarely on more then 30mg.

The key to getting rid of anxiety is controlling symptoms by all means necessary!

Anxiety is definitely a huge contributor to symptoms and probably creates a vicious cycle that you have to break for MAV to get better.


#9

Hello Helen and thanks for the warm welcome :slight_smile:
Are you based in the US?


#10

I agree most do seem to manage on 50mg max. I think that was what @Naejohn was told to take for MAV. I was therefore surprised to read in the patient info sheet I was referred to, Exeter Headache Clinic recommended up to 100mg for MAV. Helen


#11

No, I’m UK. Out West but not that far west. Helen


#12

My word, that’s a lot! How do you even get out of bed?!


#13

Good morning! Yes, 50mg of Ami is where I am now and what my Dr has recommended. I told him I was on 10mg from my Ophthalmologist and he said “Oh, that’s candy!” and moved me up to 50mg. My sister in law who has had MAV for about 10 years is on 100mg of Ami now. It’s been progressively increased over the years as the condition morphs. I started feeling substantial affects at 30mg, 40 was rough and now 50 I am settling into and am seeing good (albeit slow) results.


#14

Here’s a strange thing for you James. I was just telling my husband last night that I sleep so well now, but Ami doesn’t at all make me groggy in the morning! I wake up very perky, maybe dizzy but as far as that “hungover feeling” people talk about… I have had none of that. Strange how we are all so different. If I take a simple melatonin however, I will be very tired when I wake.


#15

Well that’s a plus for you! You must be metabolising it fast, maybe?


#16

Who knows how these things work. I do know that I hadn’t slept for more than a few hours cumulatively a night for 11 months prior to taking Ami… so maybe my good rest benefits outweigh the grogginess.


#17

I started Nori in early 2018 and have been slowly upping my dose up to 40mg which I’m at as of today. My MAV has followed a similar trajectory as yours, started in 2013 and still bothering me up until now. Never been beyond 80% on a good day

The Nori definitely made me worse for about a month with each dosage increase, but I found around the 5 week mark I’d start to notice an improvement in my symptoms. They were still there, but they were increasingly muted. I went up to 40mg at Christmas so I’m hoping by the end of January I see additional improvement.

The key with the tricyclics is to stick with them as they are not targeted drugs but more generally bathe your brain in additional neurotransmitters. This is why it takes your brain a while to adjust to them. Think of it like getting into a hot bath and taking a couple minutes to adjust to the temperature. At first it’s uncomfortable but afterwards you find it’s actually kind of nice


#18

Actually the first day I was on Ami I was totally euphoric and went for a 20 km run! (and as a result pulled my shoulder during a sprint) … very silly.

(and now we’re super off topic! :wink: )


#19

And, I was just about to say. Are you planning on doing more daft things or do you rely more on spontaneity . Helen


#20

Yes it sucked being so young with MAV but I was probably more resilient then. Problem was I refused to alter my life accordingly and miss out. I had a very hectic life worked and travelled the world when I was younger siezing every opportunitie but ultimately it was too much for my MAV brain. Xmas 2017 in the rockies Canada was last straw. I now have altered my life accordingly. I try to enjoy the simple things more now like walking my dog. I’m still struggling to get straight but the support you get on here is amazing.
I couldn’t hold down a job no but I’m lucky In some ways I’m self employed so dip in and out if I can but still difficult.
Are you holding down a job?